Facebook Pixel
EmpowHER Guest

Is depression linked to vulvodynia?

By Anonymous February 1, 2011 - 7:51am
Rate This

I have been suffering on and off for 5 years (I'm 32) Every bout/flair up seems to be less intense although I notice it is always linked to crying everyday, feeling extremely anxious, hot flushes and general depression. I always thought I was feeling all these things because I was in pain and very very terrified as it is a horrid pain that you dont really recognise. Could it be that this is a form of depression? Is it a stress condition? I also get very obsessional about it when it comes upon me, trying desperately to 'fix' it and make it go away. Is this making it worse? Strange that it can go away for months/years then come back one morning out of nowhere. Will I suffer fom these bouts for the rest of my life? I feel like it is the worst thing I'm ever endured, I've had appendiciitus and endometriosis and they are a walk in the park compared to this discomfort.

Add a Comment7 Comments

Hi Anonymous,
Thank you for your question and for finding EmpowHER. I'm sorry you are having to deal with this horrible condition. It is a bit different for everyone, but this article may shed some light on what to expect going forward, and why depression/anxiety can make matters worse (like fuel on a fire, as this doctor explains in the article).
Let us know if you have more questions after you read it: Dr. Jennifer Gunter: Understanding Vulvodynia

February 1, 2011 - 9:33am
EmpowHER Guest
Anonymous (reply to Christine Jeffries)

Thanks so much for your reply. It's amazing what a few reassuring words can do. I have felt SO alone with this problem, with everyone thinking I'm over dramatizing and making it up but it is so horrible. Just very wearing and exhausting. I was wondering in the past my doc has given me ammitriptyline in a low dose which obviously cuts the messages and allows you to feel 'normal' again. I have some tablets but I am also taking provera 3x a day for endometriosis suppression and I wondered if you could take the two medications together? Thanks for your help, this is the first time I've found such an informative and helpful website. I'm at my wits end with these flair ups :(

February 1, 2011 - 11:30am
(reply to Anonymous)

A quick call to your pharmacist would be best, as they have a database that shows possible drug interactions. Please ask them if you are able to take ammitriptyline and provera together (did you have both of these medications refilled at the same pharmacy?)

February 1, 2011 - 12:03pm
EmpowHER Guest
Anonymous (reply to Alison Beaver)

Thanks Alison, I asked my pharmacy and apparently they dont interact so I can take them together. I have an appointment with my gyne on weds as I still havent been officially diagnosed. My doc keeps saying its thrush/fungal and I am just stressed but I know its not that. I am convinced its stress or hormone related - one of those areas is unbalanced and its giving me the pain/irritation. Sometimes its very managable and just a slight irritation other times its burning pain and unbearable even to wear underwear. I have never experienced anything like it!! How can your body be totally fine for years and then create such discomfort??!! I thought that it was something I'm doing but its not. Its very frustrating as I am hoping to get married soon and this 'problem' is ruining everything and weighing me down. I really hope I get some answers. Good luck to every poor lady out there who is suffering too :(

February 2, 2011 - 8:47am
(reply to Anonymous)

I am so sorry you are going through this...it does sound agonizing!

Please let update us after your Wednesday appointment!

February 3, 2011 - 10:58am
EmpowHER Guest
Anonymous (reply to Alison Beaver)

Hello ladies,
I know its been a couple of weeks but thought I would update you on my progress to healing. My gynae said that on examination I was sore and inflamed, he says this was due to lack of oestrogen from the provera tablets and said to come off the progestrone and use oestrogen cream and ammitriptyline. He also suggested a blood test for my hormones. This test has come back normal and to be honest the cream wasnt really doing anything but I did definately notice an improvement when I went on the ammitriptyline (50mg at night) My mood has dramatically changed, I can function again, no more tears and feeling pretty 'normal'. I do still have a bit of pain at night and irritation through the day but much much better. I also have no pain during sex or urination. I mentioned vulvodynia to my doc but he thinks its not this, more hormone related. I'm not convinced, I don't think hormones can be so bad that you are unable to wear underwear? Why are so many doctors reluctant to diagnose vulvodynia? I was also interested to hear Lyrica tablets can help this problem? Are they safe? Do they work? Thanks for listening. Just happy to be alot more pain free albeit not quite cured yet:) I'm also going to try acupuncture. Will keep you posted xx

February 21, 2011 - 10:52am
(reply to Anonymous)

Thanks for your update. I'm glad you are finding some relief from this. I looked up Pregabalin (Lyrica) to see if it could be prescribed for your condition. Here is the product information: Pregabalin Information
Ask your doctor or pharmacist if it is recommended. Keep us posted on what you find out.
Take care,

February 22, 2011 - 8:59am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Vulvodynia Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!